Tuesday, July 1, 2008

She's Come Undone

Actually, that's the title of a book written by Wally Lamb and I can totally recommend that one - I like him as an author anyway.

I've been having creeping feelings of anxiety and edginess plaguing me. I'm coping okay for now. But, I sense a call to my general doctor coming up.

I had been on an anti-anxiety med (Buspar) for about 7 years when, in the midst of dealing with my parents' estate and all the headaches that came with, I had a serious nervous breakdown and the Evil Twin ended up coming home from work to take me to the ER. I thought I was having a heart attack.

When we got to the hospital, my blood pressure was sky-high and due to the fact that I do have a blood clotting disorder (which makes me more prone to strokes), they admitted me. Many hours and tests later, I was sent home with a pat on the head and a prescription for Ativan (a serious business anti-anxiety med).

I had to follow up with my primary doctor and he wanted me off Buspar and on Paxil, along with the Ativan. I said, "okay." He doesn't like Buspar, doesn't think it's effective, etc. But, it had always worked for me...

I didn't like Paxil and I didn't want to become addicted to the Ativan. (the doctors are real stingy about giving it out anyway, so every refill was a pain in the butt).

So, basically, I want to be back on the Buspar, but I doubt my doctor will prescribe it. In fact, my former prescription was handled by my neurologist (who was also reluctant, but my FIRST neuro had started it, so my new neuro continued it). I'd accept Ativan again... I guess I'm going to have to make an appointment soon because I can't stand feeling like this.

It really is a terrible feeling.

24 comments:

  1. I'm so sorry that you're feeling anxiety, agreeably it's a horrible feeling.
    Please call your doctor, no one needs to feel like that!

    ReplyDelete
  2. Call the doctor and make them find you a drug that works that they like. If they start looking like they arent going to give you anything good start crying and laughing at the same time and smacking them. I think they will then give you the good stuff.

    ReplyDelete
  3. I hate that for you...I can imagine, somewhat, how you must feel. I hope you can take some comfort in the support I know you'll find not only with TET, but here as well. Keep your chin up, gorgeous. You can do this!

    P.s. Love love LOVE that book, and the author...just one more thing I like about you :)

    ReplyDelete
  4. ETW - it sucks, but I can relate a bit. I've been on citalopram since my Dad died last year. I don't feel like I'm going to cry at every traffic light, but I still feel like I yell too much at my kids. I'm not sure that it really does anything for me.
    Hang in there. I hear sunshine, a hammock, and a good book do wonders as well. :-)

    ReplyDelete
  5. Call your doctor -- you don't need to feel that way. Hang in there!

    ReplyDelete
  6. M.E.L. - thanks. I'll give him a call.

    Ron - I hope he puts me back on something that works!

    Laura - TET is the only thing keeping me sane right now.

    K - yep, hammock therapy is in the cards.

    wordnerd - thanks.

    ReplyDelete
  7. I have the panic/anxiety/helpless/hopeless feeling ALOT.

    I've never been put on any meds yet, as I've never bothered to go to the doctor.

    See. You're helping me know what to do!

    I really hope you feel better soon!

    ReplyDelete
  8. I am so sorry to hear it. I hope that you can get back to normal soon. I know as well as anyone the effects of high blood pressure - so I hope you can get it under control.

    ReplyDelete
  9. Someone beat me to the hammock comment. Hope you get back to the normal of your choice really soon!

    ReplyDelete
  10. Do you have high BP? That can also attribute to those feelings. I am on a BP med and I also take Effexor 75mg for anxiety. She recently upped the Effexor since my B/P shot up, but it made it worse, so we lowered it back to the 75, and my B/P stablized. I'm happy w/that and like the Effexor pretty well. I also get to add a daily Singulair tablet for the mild asthma I've developed lately (oh joy!)

    I hope you get this fixed soon. Don't wait :)

    ReplyDelete
  11. BTW, I read that book and liked it a lot! I've started his other, "I Know This Much Is True" but I keep getting interrupted about the time I get into it. It'll have to wait 'till winter.

    ReplyDelete
  12. My husband has been on Lexapro for a year or so now for the anxiety/helplessness/etc. It really helped him. It might work for you. He is work has changed dramatically(for the better) so he is going to talk to the DR. about getting weaned off it. He also went to therapist about twice a week. I was really proud of him for doing that.

    ReplyDelete
  13. ETW, I am so sorry you are going through this right now. It is a hard and scary place to be.
    If you don't get the meds, I'm with Ron on the laughing and crying at one time. It's your body - stand up for it.
    Until you feel better, open some wine and get in that hammock.
    I'll be sending you good thoughts all day long!!

    ReplyDelete
  14. Solidarity, sister. I may need my med adjusted as well, and I certainly need therapy in addition to the shrink. I think the cymbalta is the only thing that has kept me from having a complete breakdown.

    Maybe we should start singing "High Anxiety" from the movie High Anxiety. :)

    ReplyDelete
  15. This comment has been removed by the author.

    ReplyDelete
  16. Bloody rot, I had a comment fart and had to delete one.

    ReplyDelete
  17. Everybody - thanks for your kind words. It really means a lot to me. I will call the doc tomorrow and hopefully see him before the end of the week (they get patients in quick).

    ReplyDelete
  18. Uh...If you follow Ron's advice, you may get shock therapy. Fair warning. But hey, you might get a nice fro out of it. :)

    ReplyDelete
  19. I don't have any advice, just hugs and prayers.

    Please stand up for yourself with your doctor. If he won't help you, fire him and go to someone else.

    ReplyDelete
  20. ETW, I just checked your blog again and have thought about you all day. I have a chid (Shark) who suffers from anxiety, and is really in overdrive with our upcoming family trip. I am sending you good thoughts - you have been on my mind all day.
    Big hug and lots of love,
    Momma T

    ReplyDelete
  21. lol @ warped mind of ron. You're a hoot!

    ETW, I don't know what to say, except that I'm sorry you're feeling this way. I have a friend that goes through the feelings of anxiety like he's going to die.

    I only know to pray, too, like what rennratt said. I pray for peace and God's love to surround you.

    ReplyDelete
  22. As I've said many times, they will pry my Ativan bottle from my cold dead fingers because I'm never going to be at the mercy of a panic attack without medication handy if I can help it.

    There are some yoga breathing techniques that can help to fend off a mild panic attack and slightly lower one's blood pressure. I used those when they'll work. When they don't, I thank the lord for pharmacology.

    Hope you get to feeling better. I just took an Ativan to quell my nerves before my appointment with the "jaw man"

    ReplyDelete
  23. I can't stress enough the fact that you should speak to a therapist about it. Meds do work with anxiety but therapy and meds work a million times better. Roughly a million.

    I'm sorry you feel that way though, I know it must be awful. You know that Medical Doctors aren't really trained to handle psychiatric problems like anxiety so go in there and tell them what you want. They will probably want you to take the drug that they promised the drug company they would but if you find an anti-anixety medication that you like, that you aren't addicted to and that you can manage the side-effects you should stick to it. Even if your doctor says no ask him to explain it.

    Also, if you DO decide to see a therapist you can choose from Psychiatrists (expensive but can precribe and are training in prescribing psychiatric medication), psychologists (medium-priced but can do assessments) or Counselors and social workers (cheapest priced) but they can all help :-)

    ReplyDelete
  24. I recommend speaking to a therapist, too. I can recommend a really good one in the Chas area, if you're up for it. :)

    And thanks for reminding me to read "She's Come Undone." It's in my stack of summer reads and I'm getting close to the end of what I'm reading now.

    ReplyDelete